What’s the Best Over-the-Counter Medicine for Fever and Pain Relief?
Skip to Content
 
 
 
 
Alert IconEveryone, age 12 and older, is now eligible for the COVID-19 vaccine. Please visit our vaccination resources for more information.  Masks are required for patients, visitors and vendors to enter our facilities.

Published on July 27, 2021

ibuprofen tablets

What’s the Best Over-the-Counter Medicine for Fever and Pain Relief?

The wide range of drugstore medications to treat fevers and headaches can be puzzling. They can seem to be “all the same thing.”

They’re not. There are basically two “branches” in this tree of over-the-counter (OTC) medications, and understanding the two is a great place to start when it comes to choosing the best one for you and your family.

Sometimes people go with what they know.

“We often use particular OTC medicines because that’s what our parents used, or we’re just used to buying one kind,” said family medicine physician Brandon Steger, MD, Avera Medical Group Aberdeen.

It’s important to consider the class of the drug. It breaks down on two main categories:

  1. Acetaminophen (Tylenol)
  2. Non-steroidal anti-inflammatory drug, or NSAIDs, including aspirin, ibuprofen (Advil) and naproxen (Aleve)

Find Relief That Works for You

Most of these medications provide roughly the same effectiveness when it comes to pain relief, including headache and other pains, such as sore muscles. They are mostly equal for fever reduction, too.

“While NSAIDs are as effective with inflammation and fever, they present some toxicity problems or adverse side effects,” he said. “These problems are less common with Tylenol, which is why it’s usually a first choice.”

Consider those facts when you’re making choices for yourself or your family.

Side Effects, Allergies and Interactions with Other Drugs

Starting with acetaminophen, or Tylenol, makes sense for a number of reasons.

  • Acetaminophen has less impact on your kidneys when your body processes it. People who have kidney conditions should use acetaminophen.
  • Acetaminophen is easier on the stomach in most cases. NSAIDs can impact people who have digestion issues or who might have allergies to certain drugs in this group.
  • Allergies to acetaminophen are rarer than NSAID allergies.
  • Acetaminophen does not thin our blood. Aspirin is generally not used for pain or fever since other products have less toxicity. Low-dose aspirin can be used for cardiovascular disease prevention, but this should be guided by your physician.
  • When you take other OTC or prescription drugs, there’s less likelihood of a bad interaction with acetaminophen.

Take OTC Meds as Directed

The best way to make the most of over-the-counter medication is to follow the dosage and instructions on the packaging – they will help you avoid risks. Many multi-symptom cold medicines, as well as ones that aid sleep, may have pain-relief ingredients. Read labels carefully to avoid overdosing.

“Every medicine has possible side effects and risk, so take them as directed,” he said. “Most of the over-the-counter medications with different formulations, such as capsule, tablet or liquid, work in a similar fashion and at the same pace – the only difference is measured in minutes.”

He also said liver damage – and other troubling symptoms – can occur when people take high doses of any of these medications.

Working with a primary care provider who can help you manage your health – and can answer your questions about both prescriptions and those you purchase over the counter – is a great way to avoid risks, too. Learn more about finding a provider for you.

Subscribe to our

wellness e-newsletter

Live Better. Live Balanced. Avera.

Avera is a health ministry rooted in the Gospel. Our mission is to make a positive impact in the lives and health of persons and communities by providing quality services guided by Christian values.

© 2021 Avera Health, Sioux Falls, SD. All Rights Reserved.